Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1658  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (917 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed1863    
    Printed32    
    Emailed0    
    PDF Downloaded47    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
NEUROIMAGE
Year : 2015  |  Volume : 63  |  Issue : 6  |  Page : 998-1000

Brain magnetic resonance image changes following acute ethylene glycol poisoning


1 Emergency and Critical Care Medical Center, Dokkyo Medical University, Tochigi, Japan
2 Department of Neurology, Dokkyo Medical University, Tochigi, Japan

Date of Web Publication20-Nov-2015

Correspondence Address:
Dr. Keisuke Suzuki
Department of Neurology, Dokkyo Medical University, 880 Kitakobayashi, Mibu, Shimotsuga, Tochigi 321-0293
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.170099

Rights and Permissions



How to cite this article:
Maekawa N, Hoshiyama E, Suzuki K, Ono K. Brain magnetic resonance image changes following acute ethylene glycol poisoning. Neurol India 2015;63:998-1000

How to cite this URL:
Maekawa N, Hoshiyama E, Suzuki K, Ono K. Brain magnetic resonance image changes following acute ethylene glycol poisoning. Neurol India [serial online] 2015 [cited 2019 Dec 10];63:998-1000. Available from: http://www.neurologyindia.com/text.asp?2015/63/6/998/170099


A 42-year-old man with a history of depression and previous suicidal attempt was found lying in his living room and was transferred to our hospital. On initial examination, the patient's body temperature was 36.4°C, and he was in a deep coma. Arterial blood gas analysis revealed severe metabolic acidosis with increased levels of blood lactate and an anion gap. Diffusion-weighted [Figure 1]a and T2-weighted magnetic resonance images (MRI) [Figure 1]b detected hyperintensities in the brainstem and bilateral basal ganglia, thalami, and cerebral cortices with a restricted diffusion pattern on apparent diffusion coefficient maps [Figure 1]c. The MRI findings, negative urine tests for various drugs, and a previous history of suicidal attempt suggested that he had ingested ethylene glycol in another attempt to commit suicide. Despite ethanol infusion therapy, the brain edema, pneumonia, and renal failure progressed and the patient expired on day 16. The postmortem examination showed tubular necrosis with calcium oxalate crystal deposition, findings that are highly suggestive of ethylene glycol poisoning.
Figure  1: Diffusion-weighted  (a) and T2-weighted  (b) images show hyperintensities in the brainstem and bilateral basal ganglia, thalami, and cerebral cortices. Apparent diffusion coefficient maps  (c) show a restricted diffusion pattern

Click here to view


In patients with ethylene glycol ingestion, necrosis of the white matter, predominantly in the frontal lobe, basal ganglia, thalami, midbrain, and upper pons has been reported.[1] In addition, MRI changes related to ethylene glycol ingestion, including bilateral putaminal necrosis [2] and bilateral enhancement of the fifth cranial nerves with communicating hydrocephalus,[3] have been described. Although the brain computed tomography findings associated with ethylene glycol ingestion have been well-documented, there are very few case reports that describe the brain MRI findings associated with ethylene glycol intoxication. Signal changes predominantly seen in the dorsal pons may suggest the regional changes in a susceptible region due to ethylene glycol intoxication.

The differential diagnoses of bilateral involvement of the basal ganglia and thalami include cerebrovascular diseases such as deep cerebral venous thrombosis and arterial occlusion, liver diseases such as hepatic cirrhosis with portal hypertension or hyperammonemia, nonketotic hyperglycemia, hypoglycemia, hypoxic ischemic encephalopathy, extrapontine myelinolysis, Wernicke encephalopathy, Creutzfeldt–Jakob disease, Fahr's disease, Neuro-Behçet's disease, cerebral toxoplasmosis, and primary central nervous system lymphoma. Bilateral abnormalities of the basal ganglia and thalami should also prompt a screening for toxic poisoning, including that of ethylene glycol.[4]

Acknowledgments

We thank Dr. Shigeko Kuwashima, Department of Radiology, Dokkyo Medical University, Dr. Toshiki Nakamura, Department of Neurology, Rehabilitation Amakusa Hospital and Dr. Akira Kurosu, Department of Legal Medicine, Dokkyo Medical University for their helpful suggestions with regard to this patient.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
 » References Top

1.
Geibprasert S, Gallucci M, Krings T. Alcohol-induced changes in the brain as assessed by MRI and CT. Eur Radiol 2010;20:1492-501.  Back to cited text no. 1
    
2.
Morgan BW, Ford MD, Follmer R. Ethylene glycol ingestion resulting in brainstem and midbrain dysfunction. J Toxicol Clin Toxicol 2000;38:445-51.  Back to cited text no. 2
    
3.
Lewis LD, Smith BW, Mamourian AC. Delayed sequelae after acute overdoses or poisonings: Cranial neuropathy related to ethylene glycol ingestion. Clin Pharmacol Ther 1997;61:692-9.  Back to cited text no. 3
    
4.
Hegde AN, Mohan S, Lath N, Lim CC. Differential diagnosis for bilateral abnormalities of the basal ganglia and thalamus. Radiographics 2011;31:5-30.  Back to cited text no. 4
    


    Figures

  [Figure 1]

This article has been cited by
1 Intoxication à l’éthylène-glycol et ivresse aiguë : la prise concomitante d’un poison et de son antidote
Adrien Chétioui,Alexis Pillant,Patricia Rullier,Mustapha Sebbane,Amadou Konaté
Anesthésie & Réanimation. 2017; 3(2): 186
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow